[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.92.62. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinicopathologic Reports, Case Reports, and Small Case Series
July 2003

Acute Anterior Uveitis and Corneal Edema Associated With Travoprost

Arch Ophthalmol. 2003;121(7):1054-1055. doi:10.1001/archopht.121.7.1054

Prostaglandin analogues have dramatically changed many clinicians' approach to glaucoma treatment. The combination of potency, once-daily dosing, and relatively few side effects make these appealing agents. The most frequently reported adverse reaction with travoprost is ocular hyperemia (occurring with a frequency of 35%-50% in populations studied). Decreased visual acuity, eye discomfort, foreign body sensation, pain, and pruritis are reported to occur with a frequency of 5% to 10%.1 Herein we report a case of acute iritis and corneal edema after only 5 doses of travoprost.

Report of a Case

A 79-year-old white man had a history of atrial fibrillation and bladder carcinoma. The medications he was taking included digoxin, warfarin sodium, and verapamil. In 1983 he underwent planned extracapsular cataract extraction without an implant lens in the left eye. This was followed 1 year later by phacoemulsification with a posterior chamber intraocular lens placed in the right eye and a retinal detachment repair performed in his left eye. He was diagnosed as having open-angle glaucoma in both eyes in 1983. The glaucoma was well controlled medically over nearly 2 decades. Mild corneal guttata were first noted in 1993.

We saw him on January 2, 2002, for an eye examination. The visual acuity was 20/40 OD and 20/250 OS (without aphakic correction). Findings on slitlamp examination revealed clear corneas with 1-2+ guttata OU. The anterior chambers were quiet. The intraocular pressure was 20 mmHg OD and 23 mmHg OS while receiving a therapeutic regimen of 0.5% timolol maleate and brimonidine. When presented with the choice to try a new potent medication once a day instead of his current 2 medications, the patient elected to try travoprost once daily beginning on January 3. Two days later, he called complaining of mild redness, discomfort, and blurriness. He was advised of an adjustment period with this eyedrop and told to call back if symptoms did not improve. His symptoms worsened, and by January 8, his visual acuity had dropped to 20/100 OD. Slitlamp examination findings included 2+ conjunctival hyperemia, 2+ central corneal edema, and diffuse corneal folds in both eyes. There was 1-2+ "cell and flare" in the anterior chamber in both eyes. The intraocular pressure was 11 mmHg OD and 13 mmHg OS. Treatment with travoprost was discontinued and lotepredinol etabonate therapy was begun every 6 hours in both eyes. By January 17, the patient's discomfort resolved and visual acuity had improved to 20/50 OD, the corneal edema was clearing, and the anterior chambers were quiet. Treatment with timolol and brimonidine was restarted, and the loteprednol was tapered and stopped. By February 28 the corneal folds had completely cleared. Central corneal pachymetry measurements on that date were 587 µm OD and 541 µm OS. The endothelial cell count was 661 cells/mm2 OD and 708 cells/mm2 OS.

Comment

Inflammation has been associated previously with prostaglandin analogues. Latanoprost in particular has been reported to cause uveitis with corneal and macular edema.24 Travoprost has been a relatively recent addition to the ocular hypotensive lipid family, and since its introduction there have been relatively few reports of adverse effects. Herein we reported a case of acute anterior uveitis and clinically significant corneal edema associated with the use of travoprost. However, further studies are necessary to confirm this association.

Back to top
Article Information

The authors have no financial or proprietary interest in the products mentioned in this article. In addition, they received no public or private financial support pertaining to the information published in this article.

Corresponding author and reprints: William J. Faulkner, MD, Cincinnati Eye Institute, 10494 Montgomery Rd, Cincinnati, OH 45219-0777 (e-mail: wfaulkner@cincinnatieye.com).

References
1.
Weisbacker  CAedFarrow  FTedFarrow  Red PR for Ophthalmic Medicines. 30th Montvale, NJ Medical Economics Co2002;
2.
Fechtner  RDKhouri  ASZimmerman  TJ  et al.  Anterior uveitis associated with latanoprost. Am J Ophthalmol. 1998;12637- 41
PubMedArticle
3.
Warwar  REBullock  JDBallal  D Cystoid macular edema and anterior uveitis associated with latanoprost use: experience and incidence in a retrospective review of 94 patients. Ophthalmology. 1998;105263- 268
PubMedArticle
4.
Smith  SLPruitt  CASine  CSHudgins  ACStewart  WC Latanoprost 0.005% and anterior segment uveitis. Acta Ophthalmol Scand. 1999;77668- 672
PubMedArticle
×